The effects of drugs can be unpredictable as there is no quality control conducted when it is manufactured. Let’s dive into some tips on how you can help someone experiencing negative symptoms to a drug.
Helping Someone Who Has Taken Drugs
Whilst the majority of people never use drugs, it could be life-saving to know how you could assist someone if a drug-related emergency happens.
#First, some quick reminders
It is important to call 000 for an ambulance immediately if there is any risk that someone is having an unusual reaction drugs or alcohol.
If a person is unconscious, or non-responsive but breathing, they should be placed in the recovery position while waiting for help to arrive. If they are left lying on their back, they could suffocate on their vomit or their tongue could block their airwa
A parent or guardian will only be notified if the person is under the age of 18 and taken to hospital. Police will only be notified if there is a risk to their own personal safety or if someone dies.
What are some of the signs?
Sweating and shaking;
Chest pains and difficulty breathing;
Increased heart rate;
Sense of impending death;
Dizziness, headaches, and lightheadedness;
‘Spaced-out’ and non-responsiveness.
What to do if someone has a panic attack?
- Speak in a calm voice and reassure them that the feeling will pass
- Take them away from bright lights and crowds to somewhere cool and quiet
- Breathing is important so encourage them to relax their body and take long, slow, deep breaths
- If they pass out due to over-breathing, follow the DRS-ABCD life support chart.
#Overheating and Dehydration
Stimulants such as MDMA/ecstasy and methamphetamine will increase the body temperature so there is a serious risk of overheating and dehydration when people do not maintain their fluids when taking drugs. We see this often at events like music festivals and Schoolies Week. This can be made worse if taken while drinking alcohol which further dehydrates the body. Those who take stimulants should try to drink half a litre of water every hour, but make sure not to drink too much too quickly.
What are some of the signs?
Feeling hot, unwell, lethargic, faint, or dizzy;
Inability to talk properly;
Inability to urinate or urine becoming thick and dark;
Not sweating even when dancing;
Fainting, collapsing, or convulsing.
What to do if someone becomes overheated and dehydrated?
- Take them somewhere cool and quiet such as the first aid area or ‘chill-out’ space
- Get the person some cold water and get them to sip it slowly
- Make sure someone stays with them
- Give them salted foods like crisps or peanuts to replace salts lost through sweating
- Fan them to cool them down
If symptoms persist or get worse seek first aid immediately, call 000, or take them to the nearest emergency department.
What to do if someone becomes very drowsy?
- Call an ambulance, but make sure they are not left on their own
- Keep them awake; make them walk around or talk to you
- Don’t give them coffee or try to shock them
- If they aren’t responsive or lose consciousness put them in the recovery position.
What to do if someone starts convulsing?
- Call an ambulance
- Clear the area of any nearby harmful objects
- Loosen any tight clothing
- Cushion their head
- It is important not to put anything in their mouth or to try and restrict their movement
- Once the fit has finished, check their breathing and put them in the recovery position.
#A Person Collapses
If a person collapses it may be necessary to perform cardiopulmonary resuscitation (CPR). CPR can temporarily maintain circulation to the brain to keep it functioning. An easy way to remember the steps involved in this process is to learn the acronym DRS-ABCD (see below).